[Skip to Content]
[Skip to Content Landing]

Syncope After Percutaneous Coronary Intervention

Educational Objective
Based on this clinical scenario and the accompanying image, understand how to arrive at a correct diagnosis.
1 Credit CME

A man in his late 50s with a history of remote coronary artery bypass grafting presented with unstable angina and underwent percutaneous coronary intervention with a drug-eluting stent. He was discharged and prescribed ticagrelor, 90 mg twice daily, in addition to his home regimen of aspirin and metoprolol tartrate. Three months later, he experienced worsening exertional dyspnea and had multiple episodes of syncope. He had no history of syncopal episodes or arrhythmias. His baseline transthoracic echocardiogram results demonstrated normal systolic function and no significant valvular disease. Ambulatory electrocardiogram (ECG) monitoring results showed 31 episodes of high-grade atrioventricular (AV) block (AVB), with ventricular pauses ranging from 3.0 to 13.0 seconds occurring during the day and at night (Figure 1). Among them, 4 episodes were associated with presyncope.

Please finish quiz first before checking answer.

You answered correctly!

Read the answer below and download your certificate.

You answered incorrectly.

Read the discussion below and retake the quiz.

Ticagrelor-induced bradyarrhythmia

D. Switch ticagrelor to clopidogrel

The key to the correct diagnosis is in the detailed analysis of the ECG rhythm strip, which elucidates a plausible mechanism of bradyarrhythmia in this case. The initial part of the rhythm demonstrates normal P and QRS wave morphologies with normal intervals, followed by a simultaneous prolongation of the P-P and P-R intervals manifesting as sinus bradycardia and AVB with a 10-second pause (Figure 2). The pause leads to junctional and ventricular escape beats followed by a resumption of a normal sinus rhythm and AV nodal (AVN) conduction. This pattern is a result of the transient suppression of sinus node (SN) activity and AVN conduction. Such a phenomenon usually suggests a sudden increase in parasympathetic activity or vagal tone because SN and AVN are innervated by vagal efferent fibers rather than structural abnormalities of SN and AVN.1,2

Survey Complete!

Sign in to take quiz and track your certificates

Buy This Activity

JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC

Article Information

Corresponding Author: Takahiro Tsushima, MD, University Hospitals Cleveland Medical Center, Department of Medicine, Case Western Reserve University, 11100 Euclid Ave, Cleveland, OH 44106 (takahiro.tsushima2@uhhospitals.org).

Published Online: September 18, 2019. doi:10.1001/jamacardio.2019.3306

Conflict of Interest Disclosures: None reported.

Additional Contributions: We thank Mohammed Osman, MD, Case Western Reserve University, for discussions regarding this article. He did not receive any compensation for his contribution.

References
1.
Cakulev  I, Mehra  R. Cardiac arrhythmias and sleep. In: Kushida  CA, ed.  Encyclopedia of Sleep. London, England: Academic Press; 2013:365-373. doi:10.1016/B978-0-12-378610-4.00335-1.
2.
Alboni  P, Holz  A, Brignole  M.  Vagally mediated atrioventricular block.  Heart. 2013;99(13):904-908. doi:10.1136/heartjnl-2012-303220PubMedGoogle ScholarCrossref
3.
Wallentin  L, Becker  RC, Budaj  A,  et al; PLATO Investigators.  Ticagrelor versus clopidogrel in patients with acute coronary syndromes.  N Engl J Med. 2009;361(11):1045-1057. doi:10.1056/NEJMoa0904327PubMedGoogle ScholarCrossref
4.
Scirica  BM, Cannon  CP, Emanuelsson  H,  et al; PLATO Investigators.  The incidence of bradyarrhythmias and clinical bradyarrhythmic events in patients with acute coronary syndromes treated with ticagrelor or clopidogrel in the PLATO (Platelet Inhibition and Patient Outcomes) trial.  J Am Coll Cardiol. 2011;57(19):1908-1916. doi:10.1016/j.jacc.2010.11.056PubMedGoogle ScholarCrossref
5.
Yurtdas  M, Ozdemir  M.  Ticagrelor-associated conduction disorder.  Cardiol Res. 2017;8(3):123-127. doi:10.14740/cr556wPubMedGoogle ScholarCrossref
6.
Bonello  L, Laine  M, Kipson  N,  et al.  Ticagrelor increases adenosine plasma concentration in patients with an acute coronary syndrome.  J Am Coll Cardiol. 2014;63(9):872-877. doi:10.1016/j.jacc.2013.09.067PubMedGoogle ScholarCrossref
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
If you are not a JN Learning subscriber, you can either:
Subscribe to JN Learning for one year
Buy this activity
jn-learning_Modal_LoginSubscribe_Purchase
With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right

Name Your Search

Save Search
With a personal account, you can:
  • Track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
jn-learning_Modal_SaveSearch_NoAccess_Purchase

Lookup An Activity

or

My Saved Searches

You currently have no searches saved.

With a personal account, you can:
  • Access free activities and track your credits
  • Personalize content alerts
  • Customize your interests
  • Fully personalize your learning experience
Education Center Collection Sign In Modal Right
Topics
State Requirements